Alert archive / Nebraska / Special Weather Statements in 2024
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at Aug 7, 2024, 2:21 AM MDT for Dawes County, Sioux County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2024, 2:21 AM MDT (08:21 UTC)
- Expired
- Aug 7, 2024, 3:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Cheyenne, WY
- Hail
- 0.00 in
- Wind
- 50
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
767
WWUS85 KCYS 070821
SPSCYS
Special Weather Statement
National Weather Service Cheyenne WY
221 AM MDT Wed Aug 7 2024
NEZ002-003-095-096-070900-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
221 AM MDT Wed Aug 7 2024
...THUNDERSTORMS WILL IMPACT NORTHWESTERN BOX BUTTE...DAWES AND
CENTRAL SIOUX COUNTIES THROUGH 300 AM MDT...
At 220 AM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Chadron Municipal Airport to near Agate Fossil
Beds National Monument. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chadron, Crawford, Hemingford, Whitney, Roberts Trailhead Campground,
Agate Fossil Beds National Monument, Box Butte Campground, Whitney
Lake, Soldier Creek Campground, Red Cloud Campground, Box Butte
Reservoir, Fort Robinson State Park, Chadron Municipal Airport,
Chadron State Park, Box Butte County Fairgrounds, Flahertys Corner,
Marsland, Belmont, Box Butte Dam, and Toadstool Geological Park and
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4222 10304 4221 10404 4276 10361 4284 10371
4300 10368 4300 10279 4253 10277
TIME...MOT...LOC 0820Z 273DEG 44KT 4286 10311 4233 10379
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
BrothersWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:17 PM MDT, 4 hours 4 minutes earlier. Its key messages:
- Thunderstorm possible Today (20-30%) and Wednesday (40-60%) with a few strong to marginally severe storms possible.
- Active weather pattern continues into late this week with below normal temperatures for early August. Expecting a gradual warmup through the weekend returning to near normal temps.
Area forecast discussion, Aug 6, 10:17 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1017 PM MDT Tue Aug 6 2024 .KEY MESSAGES... - Thunderstorm possible Today (20-30%) and Wednesday (40-60%) with a few strong to marginally severe storms possible. - Active weather pattern continues into late this week with below normal temperatures for early August. Expecting a gradual warmup through the weekend returning to near normal temps. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 107 PM MDT Tue Aug 6 2024 Surface high pressure continues to build across the Great Plains, with a stationary boundary positioned from north to south along central to east Wyoming. Observations throughout the morning have seen increased dewpoints in the mid-50s along the I-25 corridor and into the low-60s in eastern Wyoming/Nebraska Panhandle. HiRes model guidance is still pinging enhanced convergence along the stationary boundary, supporting convective development in the afternoon hours. Best MLCAPE still looks to be positioned along a narrow band along the Wyoming/Nebraska Border, reaching around 1000+ J/kg in the early afternoon. Some concerns for higher MLCAPE values building across Dawes county in the late afternoon, with the HRRR being the most interested in placing stronger cells developing long the main line of CAPE and pushing east into the Nebraska Panhandle. Nevertheless, capping concerns remain for today, with ample CIN across the majority of the Panhandle. As a result, most storms will largely depend on the assistance from the shortwave disturbances pulsing within the overlaying ridge. Regardless, will need to monitor for Dawes County for any storms digging through, and across the northern zones where outflows are able to initiate storm development. Nevertheless, severe weather chances exist this afternoon, with a Marginal Risk of severe thunderstorms from east Wyoming and extending into the Nebraska Panhandle. Into tomorrow, another round of active weather is expected, with increased confidence for our zone to have stronger storms. Mid to upper level winds will continue to increase, with an upper level jet across the northern Rockies digging to the south / southeast, ultimately increasing shear totals across the area. Forecast soundings are also pointing at a more impactful system with better MUCAPE values hovering around on the north side of 1200 J/kg, effective bulk wind difference at 50 to 60kts, and PWATs around 0.86 to 1.04 inches. With the forecast sounding remaining quite moist into tomorrow and some good storm dynamics, would suggested heavy rainfall for tomorrow with increasing cloud cover into the overnight hours and additional precipitation across the CWA. Will continue to support high storm coverage tomorrow, with 50%+ POPs across the majority of the CWA. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 107 PM MDT Tue Aug 6 2024 Northeast upslope flow over much of the CWA for Thursday with surface boundary roughly laying along a line from Denver to Laramie to Rawlins. Moisture at lower levels fairly high at 90 percent or higher and dewpoints in the mid to upper 50s across much of the CWA east of the front. ECMWF/NAM/SREF all in good agreement with fairly widespread precipitation over the CWA. GFS on the other hand is the driest with showers mainly confined to the Laramie Range. Decided to follow the consensus models with widespread precipitation (60-90%) across much of the forecast area. Does not look like storms will be severe as afternoon high temperatures only in the mid to upper 60s. PWATs range from .75 inch over Carbon County to 1.04 inches in the southern Panhandle. Confidence pretty high on fairly widespread precipitation occurring. With the upsloping easterly winds...do believe that aviation issues will occur...especially east of the Laramie Range where GFS sounding are showing possibility of stratus and fog being widespread in the Panhandle to the I-25 Corridor along the Laramie Range. Great opportunities for forecasting widespread/persistent IFR conditions Thursday morning and again Thursday evening. That higher moisture sticks with us Friday with PWATS increasing another .25 to .5 inches above what we see Thursday. This moisture remains over the area through the weekend. Look for daily chances for widespread afternoon and evening showers and thunderstorms through Sunday. Aviation concerns will continue each evening as well. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1005 PM MDT Tue Aug 6 2024 Showers ending. VFR conditions will prevail across southeast Wyo and the western Neb Panhandle overnight with SCT/BKN coverage of clouds around 10-15k feet AGL. Scattered showers & thunderstorms are expected to develop over the southeast Wyo terminals by 18z, entering western Neb by 20z. Convective activity should decrease in coverage by 01-03z, with potential for MVFR ceilings expected to evolve by late evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MRD LONG TERM...GCC AVIATION...CLH
Hazardous weather outlook, Aug 6, 2:11 PM MDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 211 PM MDT Tue Aug 6 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 211 PM MDT Tue Aug 6 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms possible Tuesday afternoon and evening with gusty outflow winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong to marginally severe thunderstorms possible once again Wednesday. Active weather pattern continues into late this week with below normal temperatures for early August. Expecting a gradual warmup through the weekend returning to near normal temps. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 6, 8:23 PM MDT, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
823 PM MDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Tstm Wnd Dmg Burns 41.19N 104.36W
08/06/2024 Laramie WY Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time estimated from
radar.
0531 PM Hail 15 SSW Gering 41.63N 103.78W
08/06/2024 M1.20 Inch Banner NE Trained Spotter
Delayed MPING report for 1.2 in hail NW of
Harrisburg.
&&Special weather statement, Aug 6, 9:56 PM MDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
956 PM MDT Tue Aug 6 2024
WYZ102-070430-
Niobrara County WY-
956 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NIOBRARA COUNTY
THROUGH 1030 PM MDT...
At 956 PM MDT, Doppler radar was tracking a strong thunderstorm over
Keeline, or 14 miles west of Lusk, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lusk, Manville, Keeline, and Niobrara County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4262 10481 4276 10483 4289 10435 4262 10432
TIME...MOT...LOC 0356Z 268DEG 22KT 4271 10474
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
HammerSpecial weather statement, Aug 7, 2:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
221 AM MDT Wed Aug 7 2024
NEZ002-003-095-096-070900-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
221 AM MDT Wed Aug 7 2024
...THUNDERSTORMS WILL IMPACT NORTHWESTERN BOX BUTTE...DAWES AND
CENTRAL SIOUX COUNTIES THROUGH 300 AM MDT...
At 220 AM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Chadron Municipal Airport to near Agate Fossil
Beds National Monument. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chadron, Crawford, Hemingford, Whitney, Roberts Trailhead Campground,
Agate Fossil Beds National Monument, Box Butte Campground, Whitney
Lake, Soldier Creek Campground, Red Cloud Campground, Box Butte
Reservoir, Fort Robinson State Park, Chadron Municipal Airport,
Chadron State Park, Box Butte County Fairgrounds, Flahertys Corner,
Marsland, Belmont, Box Butte Dam, and Toadstool Geological Park and
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4222 10304 4221 10404 4276 10361 4284 10371
4300 10368 4300 10279 4253 10277
TIME...MOT...LOC 0820Z 273DEG 44KT 4286 10311 4233 10379
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrothersThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:16 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Aug 6, 6:36 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 39 min |
| Aug 6, 9:56 PM MDT | Special Weather Statement | CYS | Niobrara | 34 min |
| Aug 7, 12:54 PM MDT | Special Weather Statement | CYS | Laramie | 36 min |
| Aug 7, 3:25 PM MDT | Special Weather Statement | CYS | Laramie | 35 min |
| Aug 7, 3:34 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 41 min |
| Aug 7, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 39 min |
| Aug 7, 5:40 PM MDT | Special Weather Statement | CYS | Goshen | 35 min |
| Aug 7, 5:47 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 27 min |
| Aug 6, 7:05 PM MDT | Special Weather Statement | CYS | Kimball | 25 min |
| Aug 7, 5:03 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 42 min |
| Aug 7, 5:06 PM MDT | Special Weather Statement | CYS | Banner, Kimball | 39 min |
| Aug 7, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 35 min |
| Aug 7, 5:17 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 43 min |
| Aug 7, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill, Scotts Bluff | 47 min |
| Aug 7, 5:48 PM MDT | Flash Flood Warning | CYS | Scotts Bluff | 3 hr |
| Aug 7, 5:51 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 39 min |
Nearby
Special Weather Statements in Nebraska, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.